Earlier this month, a local news article covered the story of a woman who suffers from what appear to be permanent symptoms related to an overdose of prescription epilepsy medication. According to the report, the woman was diagnosed with epilepsy years ago and wrestled with various treatments. Eventually, she was prescribed 10 mg of Briviak, an epilepsy medication, twice a day.
The pharmacist to whom the woman took the prescription, however, filled the prescription with 100 mg pills. The woman took the medication as prescribed for three months, refilling the prescription several rimes in that period. Once she discovered the error, the woman’s doctors had to slowly wean her off the medication. Despite that, she still suffers from withdrawal symptoms. In addition, she suffers from permanent pain and twitching. She told reporters that, although she is just 24 years old, she feels as though she is a “75, 80-year old woman.”
The pharmacy responsible for the error acknowledged the mistake, claiming that it was in fact due to human error. The pharmacy has since revised their processes and coached all pharmacists and technicians. The woman told reporters that she understands humans can make mistakes, but she hopes to bring awareness to the issue of pharmacy errors. She has not yet decided if she will pursue a lawsuit against the pharmacy.